Skip to main content

Ordered Families of Distributions

  • 4461 Accesses

Part of the Selected Works in Probability and Statistics book series (SWPS)

Summary and introduction

A comparison is made of several definitions of ordered sets of distributions, some of which were introduced earlier by the author [7], [8] and by Rubin [10]. These definitions attempt to make precise the intuitive notion that large values of the parameter which labels the distributions go together with large values of the random variables themselves. Of the various definitions discussed the combination of two, (B) and (C) of Section 2, appears to be statistically most meaningful. In Section 3 it is shown that this ordering implies monotonicity for the power function of sequential probability ratio tests. In Section 4 the results are applied to obtaining tests that give a certain guaranteed power with a minimum number of observations. Finally, in Section 5, certain consequences are derived regarding the comparability of experiments in the sense of Blackwell [1].

Keywords

  • Power Function
  • Exponential Family
  • Joint Density
  • Minimum Power
  • Intuitive Notion

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Received September 14, 1954

This paper was prepared with the partial support of the Office of Naval Research.

References

  1. D. Blackwell, “Comparison of experiments,” Proceedings of the Second Berkeley Symposium on Mathematical Statistics and Probability, Univ. California Press, Berkeley, 1951, pp. 93-102.

    Google Scholar 

  2. D. Blackwell, “Equivalent comparisons of experiments,” Ann. Math. Stat., Vol. 24 (1953), pp. 265-272.

    MathSciNet  MATH  CrossRef  Google Scholar 

  3. D. R. Cox, “Sequential tests for composite hypotheses,” Proc. Cambridge Philos. Soc, Vol. 48 (1952), pp. 290-299.

    MathSciNet  MATH  CrossRef  Google Scholar 

  4. N. L. Johnson, “Some notes on the application of sequential methods in the analysis of variance,” Ann. Math. Stat., Vol. 24 (1953), pp. 614-623.

    MATH  CrossRef  Google Scholar 

  5. J. L. Hodges, Jr. and E. L. Lehmann, “Testing the approximate validity of statistical hypotheses,” J. Roy. Stat. Soc., to be published.

    Google Scholar 

  6. W. Kruskal, “The monotonicity of the ratio of two noncentral t density functions,” Ann. Math. Stat., Vol. 25 (1954), pp. 162-165.

    MathSciNet  MATH  CrossRef  Google Scholar 

  7. E. L. Lehmann, “Consistency and unbiasedness of certain nonparametric tests,” Ann. Math. Stat., Vol. 22 (1951), pp. 165-179.

    MathSciNet  MATH  CrossRef  Google Scholar 

  8. E. L. Lehmann, “Testing multiparameter hypotheses,” Ann. Math. Stat., Vol. 23 (1952), pp. 541-552.

    MathSciNet  MATH  CrossRef  Google Scholar 

  9. E. L. Lehmann, “Some principles of the theory of testing hypotheses,” Ann. Math. Stat., Vol. 20 (1950), pp. 1-26.

    MathSciNet  CrossRef  Google Scholar 

  10. H. Rubin, “A complete class of decision procedures for distributions with monotone likelihood ratio,” Ann. Math. Stat., Vol. 22 (1951), p. 608 (Abstract).

    Google Scholar 

  11. I. J. Schoenberg, “On Polya frequency functions. I. The totally positive functions and their Laplace transforms,” J. d’Analyse Mathematique, Vol. 1 (1951), pp. 331-374.

    MathSciNet  MATH  CrossRef  Google Scholar 

  12. A. Wald, Sequential Analysis, John Wiley and Sons, New York, 1947.

    MATH  Google Scholar 

  13. A. Wald, Statistical Decision Functions, John Wiley and Sons, New York, 1950.

    MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

This chapter is published under an open access license. Please check the 'Copyright Information' section either on this page or in the PDF for details of this license and what re-use is permitted. If your intended use exceeds what is permitted by the license or if you are unable to locate the licence and re-use information, please contact the Rights and Permissions team.

Copyright information

© 2012 Springer Science+Business Media, LLC

About this chapter

Cite this chapter

Lehmann, E.L. (2012). Ordered Families of Distributions. In: Rojo, J. (eds) Selected Works of E. L. Lehmann. Selected Works in Probability and Statistics. Springer, Boston, MA. https://doi.org/10.1007/978-1-4614-1412-4_60

Download citation